MAUDE Adverse Event Report: AESCULAP AG CARBON STEEL SAFETY SCALPEL #23; SCALPEL, ONE-PIECE

AESCULAP AG CARBON STEEL SAFETY SCALPEL #23; SCALPEL, ONE-PIECE
Model Number BA823SU
Medical Device Problem Code Difficult to Open or Remove Packaging Material (2922)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/12/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
 
Event or Problem Description
It was reported that there was an issue with ba823su - carbon steel safety scalpel #23.According to the complaint description, the packaging of the device was torn.When it was opened, the packaging of the scalpel (primary packaging) tore, caused unsterile equipment.There was no described patient harm.Additional information has not been made available.The malfunction is filed under aag reference (b)(4).Associated medwatch-reports: 9610612-2021-00172 ((b)(4) + ba823su).
 
Additional Manufacturer Narrative
Associated medwatch-reports: 9610612-2021-00171 (400503682 + ba823su) 9610612-2021-00172 (400503683 + ba823su) investigation results: leading device reference code (b)(4) device name carbon steel safety scalpel #23 serial number n/a batch number 4512049354 manufacturing date 16.10.2020 reference code ba823su device name carbon steel safety scalpel #23 serial number n/a batch number 4511993941 manufacturing date 28.09.2020 products are available for investigation.Failure description two samples have been sent for investigation, and both showed a damaged foil.Vigilance investigator carried out the pictorial documentation visually and microscopically.The samples are showing a rested part of the pe foil on the sealing area and the other part torn and loosened from the sealing area.As there is no hint for a material issue on the foil itself and due to tests performed during an earlier complaint (100027041) which showed no deviation regarding the sealing, we therefore assume that there is no manufacturing issue.The device quality and manufacturing history records have been checked for the available lot number and were found to be according to our specifications valid at the time of production.No similar complaints against the same lot number 4511993941.One similar complaints against the same lot number 4512049354 for the same customer.Explanation and rationale based on our investigation of the affected sample and the fact that in 5 years only two complaints from two different customers have been reported regarding this issue, we assume that there is no product deviation.Conclusion and root cause due to the current deviation and according to the explanation and rationale, the root cause of the problem is most probably usage-related.There is actually no hint regarding a manufacturing issue as the sealing boarders are existent and the sealing process is validated.A peel force measurement showed no deviation from the expectable force.Additionally, there are only complaints from two different customers regarding this issue in the last 5 years.Based upon the investigations results a capa is not necessary.

Brand Name
CARBON STEEL SAFETY SCALPEL #23
Common Device Name
SCALPEL, ONE-PIECE
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
MDR Report Key11509480
Report Number9610612-2021-00171
Device Sequence Number14396837
Product Code GDX
UDI-Device Identifier04046963510749
UDI-Public4046963510749
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/15/2025
Device Model NumberBA823SU
Device Catalogue NumberBA823SU
Device Lot Number4512049354
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/16/2021
Supplement Date Received by Manufacturer08/11/2021
Initial Report FDA Received Date03/17/2021
Supplement Report FDA Received Date09/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1